Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 22, NWS Memphis, TN

July 16, 2005Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 16, 2005, 6:12 PM CDT for Henry County, Weakley County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 6:12 PM CDT (23:12 UTC)
Expired
Jul 16, 2005, 8:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 93 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 162314
FFWMEG
TNC079-183-170115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
612 PM CDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HENRY COUNTY IN NORTHWEST TENNESSEE
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE

* UNTIL 815 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER THE WARNED AREA. THUNDERSTORMS WILL MOVE
  ACROSS THE SAME AREA IN THE WARNED AREA PRODUCING HEAVY RAINFALL
  TOTALS. RAINFALL RATES BETWEEN 2 AND 3 INCHES PER HOUR ARE        
  POSSIBLE.     

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PALMERSVILLE AND COTTAGE GROVE.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3608 8870 3615 8818 3649 8806 3649 8860
      3622 8896

$$
3 follow-up statements
000 
WGUS74 KMEG 162329
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CDT SAT JUL 16 2005

TNC079-183-170115-
HENRY TN-WEAKLEY TN-
629 PM CDT SAT JUL 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR WEAKLEY AND
HENRY COUNTIES...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
DRESDEN...GREENFIELD...PARIS...PALMERSVILLE AND COTTAGE GROVE.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3608 8870 3615 8818 3649 8806 3649 8860
      3622 8896

$$
000 
WGUS74 KMEG 170020
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT SAT JUL 16 2005

TNC079-183-170115-
HENRY TN-WEAKLEY TN-
719 PM CDT SAT JUL 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR WEAKLEY AND
HENRY COUNTIES...

AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN OVER PARTS OF THE WARNED AREA. THE RAIN WAS GRADUALLY 
DIMINISHING BUT WAS MOVING ACROSS SOME OF THE SAME AREA THAT 
EXPERIENCED HEAVIER RAIN EARLIER THIS EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
DRESDEN...GLEASON...GREENFIELD...PARIS...PALMERSVILLE AND COTTAGE 
GROVE.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3608 8870 3615 8818 3649 8806 3649 8860
      3622 8896

$$
000 
WGUS74 KMEG 170116
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
814 PM CDT SAT JUL 16 2005

TNC079-183-170124-
HENRY TN-WEAKLEY TN-
814 PM CDT SAT JUL 16 2005

...THE FLASH FLOOD WARNING FOR WEAKLEY AND HENRY COUNTIES EXPIRES AT
815 PM CDT...

RAIN CONTINUES TO GRADUALLY DIMINISH ACROSS WEAKLEY AND HENRY 
COUNTIES. NO FLOODING HAS BEEN REPORTED AT THIS TIME. 
HOWEVER...MOTORISTS SHOULD EXERCISE CAUTION FOR STANDING 
WATER...ESPECIALLY IN LOW LYING AREAS.

LAT...LON 3608 8870 3615 8818 3649 8806 3649 8860
      3622 8896

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:35 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 16, 2:35 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT SAT JUL 16 2005

.SYNOPSIS...
SFC PRES TROF HAS MOVED NORTH OF THE FORECAST AREA.  THUNDERSTORMS
SCATTERED ACROSS THE REGION. HEAVY RAIN IS BECOMING MORE BRIEF WITH
CELLS MOVING NORTHEAST AT 15 TO 20 MPH.

.SHORT TERM...(TONIGHT AND SUNDAY)
WITHOUT ANY FEATURE TO ANCHOR THE THUNDERSTORMS THE THREAT FOR
WIDESPREAD FLASH FLOODING IS DIMINISHED.  PRECIPITABLE WATER VALUES
ARE IMPRESSIVE...SO IF THUNDERSTORMS CAN TEMPORARILY ANCHOR ON A
MESOSCALE BOUNDARY THEN FLASH FLOODING PSBL.  CANNOT DETERMINE WHERE
THAT COULD BE AT THIS TIME...THEREFORE WILL NOT ISSUE A FLOOD WATCH
FOR FLASH FLOODING.  DIURNAL TREND SHOULD RESULT IN A WEAKENING OF
TSTMS BY MID EVENING.

BERMUDA HIGH BUILDS INTO THE REGION ON SUNDAY.  STILL A LOT OF LOW
LEVEL MOISTURE WITH DIURNAL CONVECTION ANTICIPATED...HOWEVER WITH
SOME SUBSIDENCE THANKS TO THE SFC HI...TSTMS SHOULD BE MORE
SCATTERED THAN IN RECENT DAYS.

.LONGER TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ECMWF AND GFS ARE IN GOOD AGREEMENT WITH A SHORTWAVE MOVING ACROSS
THE GRTLKS STATES MONDAY NIGHT THROUGH TUESDAY.  THIS WILL PUSH A
CDFNT INTO THE OH VLY OVERNIGHT MONDAY.  THE FRONT BECOMES
STATIONARY ACROSS NORTHERN PORTIONS OF OUR SERVICE AREA ON TUESDAY.
THIS SHOULD HELP THE POSSIBILITY FOR TSTMS FROM MONDAY NIGHT THROUGH
TUESDAY.

FOR DAYS 4 THROUGH 7 (WED/SAT) THERE IS A DISCREPANCY IN THE
MODELS.  THE GFS GOES INTO A MORE ZONAL FLOW WHILE THE ECMWF LINGERS
A UPPER TROF ACROSS THE MIDSOUTH.  TEND TO FAVOR THE ECMWF SOLUTION
SINCE BOTH MODELS HAVE A BUILDING UPR RIDGE ACROSS THE WESTERN
STATES.  THIS WOULD FAVOR LOWER HEIGHTS OVER THE SOUTHEAST US.  AS A
RESULT...LEANING TOWARD SLIGHTLY COOLER TEMPS AND A BETTER CHANCE
FOR TSTMS.  WITH GREATER CLOUDS AND SLIGHT COOLER TEMPS FCST DURING
THIS PERIOD...THE HEAT INDEX SHOULD REMAIN BELOW ADVISORY LEVELS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

 BELLES
Hazardous weather outlook, Jul 16, 4:04 AM CDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
404 AM CDT SAT JUL 16 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-
PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-
SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-
TUNICA-UNION-WEAKLEY-YALOBUSHA-
404 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SLOW MOVING HEAVY THUNDERSTORMS WILL PROVIDE THE POTENTIAL FOR
FLASH FLOODING TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT AREAS WHERE FLASH FLOODING
OCCURS OR WHERE ONE INCH OR GREATER HOURLY RAINFALL TOTALS ARE
RECORDED.

WER

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:31 AM CDTFlash Flood WarningMEGMcNairy119 min
Jul 16, 10:29 AM CDTFlash Flood WarningMEGMcNairy61 min
Jul 16, 6:59 PM CDTFlash Flood WarningMEGGibson2 hr

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.